Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 68, NWS Springfield, MO

July 20, 20154 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 20, 2015, 3:23 AM CDT for 4 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2015, 3:23 AM CDT (08:23 UTC)
Expired
Jul 20, 2015, 9:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Phelps County, MO, Pulaski County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 142 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:00 AM CDTFLASH FLOOD5 Ese Waynesville, MOSEVERAL ROADS EAST OF ST ROBERT WERE IMPASSABLE EARLIER DUE TO FLOODING BUT HAVE SINCE RECEDED. TANNER ROAD AT TEXAS ROAD IS CURRENTLY IMPASSABLE.
Jul 20, 6:00 AM CDTHEAVY RAIN 3.751 W Waynesville, MO3.75 INCHES RAIN MEASURED OVERNIGHT IN WEST WAYNESVILLE FROM MEDIA VIEWER
Jul 20, 8:28 AM CDTHEAVY RAIN 4.251 Se Montauk, MO4.25INCHES RAIN OVERNIGHT 1 MILE SOUTH OF MONTAUK STATE PARK ON ASHLEY CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4333 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4333 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WGUS53 KSGF 200823
FFWSGF
MOC065-161-169-215-201400-
/O.NEW.KSGF.FF.W.0068.150720T0823Z-150720T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 AM CDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL TEXAS COUNTY IN SOUTH CENTRAL MISSOURI...
  PULASKI COUNTY IN CENTRAL MISSOURI...
  SOUTHWESTERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...
  WESTERN DENT COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 900 AM CDT.

* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.  HEAVY RAINFALL IS EXPECTED TO TRAIN ACROSS THE
  SAME LOCATIONS WHICH WILL LIKELY LEAD TO FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...CROCKER...FORT LEONARD
  WOOD...LICKING...MONTAUK STATE PARK...RICHLAND...ST. ROBERT AND
  WAYNESVILLE. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

HIGHWAY 119 AT PIGEON CREEK NEAR MONTAUK STATE PARK...
ROUTE T NORTHWEST OF WAYNESVILLE...
ROUTE U AT TAVERN CREEK WEST OF CROCKER...
ROUTE DD AT DRY FORK NORTHWEST OF SALEM...
ROUTE HH AT BELL CREEK EAST OF CROCKER.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3742 9159 3746 9196 3765 9212 3779 9241
      3802 9241 3792 9200 3779 9173 3770 9161
      3742 9138

$$

LINDENBERG
1 follow-up statement
879 
WGUS73 KSGF 201356
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
856 AM CDT MON JUL 20 2015

MOC065-161-169-215-201406-
/O.EXP.KSGF.FF.W.0068.000000T0000Z-150720T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DENT MO-PHELPS MO-PULASKI MO-TEXAS MO-
856 AM CDT MON JUL 20 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 AM CDT FOR NORTH
CENTRAL TEXAS...PULASKI...SOUTHWESTERN PHELPS AND WESTERN DENT
COUNTIES...

THE WARNING WILL BE REPLACED WITH A FLOOD ADVISORY FOR ONGOING MINOR 
RESIDUAL FLOODING.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3742 9159 3746 9196 3765 9212 3779 9241
      3802 9241 3792 9200 3779 9173 3770 9161
      3742 9138

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 11:51 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 19, 11:51 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1151 PM CDT Sun Jul 19 2015

.SHORT TERM...(This Evening through Monday)
Issued at 240 PM CDT SUN JUL 19 2015

A mid level impulse is currently moving across the northern part
of Missouri. An outflow boundary is currently located across
central Missouri near the Highway 54 corridor from earlier
convection. Elsewhere temperatures are in the lower 90s and the
heat index is between the upper 90s to 104 currently.

Short term models indicate the potential for a few showers and
storms to redevelop near that boundary across central Missouri
later this evening and overnight. This convection potential may
get a little help from the low level jet that will develop
tonight. The rest of the area should stay mostly dry and quiet tonight.

Have extended a portion of the heat advisory for tomorrow for
areas across southern Missouri and extreme southeast Kansas...mainly
south of the Highway 54 corridor. This is where most of the day
will be quiet weather and the warmest temperatures on Monday. More
clouds and scattered convection potential across central Missouri
will keep temperatures a tad bit cooler.

.LONG TERM...(Monday Night through Sunday)
Issued at 240 PM CDT SUN JUL 19 2015

A decent shortwave will begin to move into the area Monday evening
from the west. This will be the first of several opportunities
this week of widespread rainfall and thunderstorms. There may be
enough instability and wind shear for some large hail potential
and damaging wind gusts area wide with the best potential across
central and eastern Missouri. A frontal boundary will also slowly
meandering its way southward and kinda just hang out for a couple
of days across extreme southern Missouri.

Another wave will move along the mid level flow and across the
front on Tuesday afternoon and Tuesday night. This feature will
bring another good chance for showers and storms. PW values for
Monday night through Wednesday night will be between 2.0 and 2.25
inches which is rather on the high side again. This will mean that
convection will be efficient rain producers and heavy rainfall
will be possible. There will be widespread 1 to 3 inches of
rainfall expected through the middle of the week with isolated
higher amounts possible across southern Missouri. We will have to
look at the possibility of a Flash Flood Watch for a portion of the
area as confidence increases on this situation.

Temperatures will be cooler for the middle of the week with the
cloud cover and rain chances in the area. The upper level ridge
tries to rebuild itself across western Texas by the end of the
week. This may put the Missouri Ozarks in a slight northwest flow
around the upper level ridge. We will have to keep slight chances
of thunderstorms in the forecast through the end of the week with
this setup. Temperatures will warm back up to near seasonable
levels.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1146 PM CDT SUN JUL 19 2015

For the KSGF/KJLN/KBBG tafs: Scattered thunderstorms will occur
along a front that lies just north of the area and will need to
monitor closely. Otherwise vfr conditions are expected for much of
the taf period. The front will sag south into the area late in the
taf period and will cover with showers and vicinity thunder for
now for the last few hours of the taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT Monday FOR MOZ070-071-077>083-
     088>098-101>106.

KS...HEAT ADVISORY until 7 PM CDT Monday FOR KSZ097-101.

&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...DSA
Hazardous weather outlook, Jul 19, 11:46 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1146 PM CDT SUN JUL 19 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1146 PM CDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED TO CONTINUE TO BE
POSSIBLE TONIGHT...MAINLY IN COUNTIES ALONG AND NORTH OF A LINE
FROM FORT SCOTT KANSAS TO SALEM MISSOURI. THERE WILL BE A RISK
FOR ISOLATED WIND GUSTS UP TO 60 MPH...ONE INCH HAIL...FREQUENT
LIGHTNING...AND BRIEF DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES FROM MONDAY THROUGH
THE MIDDLE OF THE WEEK. THERE IS A MARGINAL SEVERE THUNDERSTORM
RISK MONDAY AND ACROSS SOUTHERN MISSOURI TUESDAY. ISOLATED WIND
GUSTS UP TO 60 MPH WILL BE THE PRIMARY RISK BOTH DAYS.

WITH MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE MONDAY NIGHT
THROUGH THE MIDDLE OF THE WEEK...HEAVY RAINFALL AND FLOODING WILL
BE POSSIBLE.

AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE WILL
AGAIN BE POSSIBLE MONDAY WITH VALUES AGAIN APPROACHING
100 DEGREES
BY THE END OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, Jul 20, 12:11 AM CDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1211 AM CDT MON JUL 20 2015

KSZ073-200545-
BOURBON KS-
1211 AM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BOURBON COUNTY UNTIL
1245 AM CDT...

AT 1209 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR XENIA...OR 15 MILES SOUTHWEST OF MOUND
CITY...MOVING EAST AT 20 MPH. WINDS AROUND 50 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DEVON...FORT SCOTT...FULTON...HAMMOND...
HARDING...MAPLETON AND XENIA.

PEOPLE IN NORTHERN BOURBON COUNTY...INCLUDING FULTON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3803 9461 3783 9461 3786 9507 3803 9507
TIME...MOT...LOC 0511Z 264DEG 18KT 3799 9502

LINDENBERG
Special weather statement, Jul 20, 12:57 AM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 AM CDT MON JUL 20 2015

MOZ066-200630-
VERNON MO-
1257 AM CDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN VERNON COUNTY UNTIL 130
AM CDT...

AT 1256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RICHARDS...OR 10 MILES NORTHEAST OF FORT
SCOTT...MOVING EAST AT 25 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE HARWOOD...HORTON...METZ...NEVADA...
RICHARDS...SCHELL CITY...STOTESBURY AND WALKER.

PEOPLE IN NORTHERN VERNON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

THIS STORM IS PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

LAT...LON 3806 9463 3806 9424 3804 9423 3805 9421
      3805 9412 3804 9407 3776 9407 3786 9461
TIME...MOT...LOC 0557Z 266DEG 21KT 3794 9455

LINDENBERG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:57 AM CDTSpecial Weather StatementSGFVernon33 min
Jul 20, 1:26 AM CDTAreal Flood AdvisorySGFVernon6 hr
Jul 20, 1:37 AM CDTAreal Flood AdvisorySGFShannon6 hr
Jul 20, 2:03 AM CDTFlash Flood WarningSGFCedar, Vernon6 hr
Jul 20, 2:07 AM CDTFlash Flood WarningSGFShannon6 hr
Jul 20, 2:53 AM CDTFlash Flood WarningSGFTexas6 hr
Jul 20, 3:06 AM CDTFlash Flood WatchSGFBenton, Camden, Dent, Laclede, Maries, Miller and 5 more9 hr
Jul 20, 6:28 AM CDTAreal Flood AdvisorySGFBenton, Camden, Miller, Morgan6 hr
Jul 20, 7:28 AM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan4 hr
Jul 20, 7:47 AM CDTAreal Flood AdvisorySGFShannon6 hr
Jul 20, 8:47 AM CDTAreal Flood AdvisorySGFTexas6 hr
Jul 20, 8:51 AM CDTAreal Flood AdvisorySGFDent, Phelps, Pulaski, Texas6 hr
Jul 20, 10:55 AM CDTAreal Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Jul 20, 5:24 PM CDTSpecial Weather StatementSGFStone21 min
Jul 20, 5:57 PM CDTSpecial Weather StatementSGFGreene33 min
Jul 20, 6:11 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Stone, Taney49 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.